Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS Des Moines, IA

May 31, 2016Crawford County, Iowa

NWS Des Moines, IA issued this special weather statement at May 31, 2016, 12:13 AM CDT for Crawford County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 12:13 AM CDT (05:13 UTC)
Expired
May 31, 2016, 1:15 AM CDT
In force
62 min
Issued by
NWS Des Moines, IA

County Crawford County, IA

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS83 KDMX 310513
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CDT TUE MAY 31 2016
 
IAZ044-310615-
CRAWFORD IA-
1213 AM CDT TUE MAY 31 2016

...UP TO NICKEL HAIL POSSIBLE IN CRAWFORD COUNTY...

AT 1213 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF DENISON...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENISON...SCHLESWIG...DOW CITY...DELOIT...ARION AND DENISON MUNICIPAL
AIRPORT.

LAT...LON 4190 9545 4190 9552 4218 9551 4216 9526
TIME...MOT...LOC 0513Z 199DEG 21KT 4194 9547 

$$

COGIL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 30, 6:45 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 30, 6:45 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT MON MAY 30 2016

.SHORT TERM.../Tonight/
Issued at 308 PM CDT Mon May 30 2016

Main challenges will be convection and minimum temperatures. Warm
air advection and instability along the boundary will support
another scattered showers/thunderstorms developing over southwest/
west central/north central Iowa moving northeast with time. This
afternoon/evening there is a potential for some isolated stronger
storms with main threat being strong winds and hail. Though
continuing to monitor the potential for funnel clouds/ brief
touchdowns along the receding warm front...LCLs remain rather
high. SPC HRRR and 12 NAM support activity along warm weak front
to move northeast with the warm air this evening...leaving most of
central Iowa with lesser chances for thunderstorms by mid evening.

Approaching cool front will activate overnight mainly late over
west and northwest Iowa...providing another trigger to fire storms
after midnight which should then move into the forecast area
toward 12z... and mainly west of I35. Lows tonight will be quite
mild and in the mid 60s again east of the boundary with slightly
cooler readings over the northwest/north as precipitation cools
the boundary layer.

.LONG TERM.../Tuesday through Monday/
Issued at 308 PM CDT Mon May 30 2016

The long term period will be characterized by near to above
normal temperatures...as well as unsettled weather with multiple
opportunities for precip. The most significant precip will be on
Tuesday...with a marginal risk for severe wx.

At onset an area of SHRA/TSRA will be sliding across the western
CWA in conjunction with a surface boundary moving eastward...being
driven by a shortwave departing the South Dakota and Nebraska
region. Parent upper-level low / PV anomaly will remain to the NW
of the CWA...centered across northern and northeastern North
Dakota. Models have slowed the eastward advance of the boundary
and precip during the day on Tuesday...and thus have adjusted the
forecast accordingly. 12Z NAM is a little faster than the 12Z GFS
and 00Z ECMWF...and have leaned toward a 12Z GFS / 00Z ECMWF
blend.

SHRA/TSRA across much of the CWA looks pretty assured on
Tuesday...with the main question being severe wx potential. Attm
expecting a marginal risk of severe wx. By midday onward...the air
mass along and ahead of the boundary will be characterized by
increasing low-level winds...sufficient instability with MUCAPES
of 1500 to 2000+ J/kg...little if any CIN...steep low-level lapse
rates and some directional shear in the low and mid levels...with
the best shear lagging the boundary. Parameters will be enough to
support a marginal damaging wind threat along with marginal hail.
Although some locally brief heavy rain is possible...am not overly
concerned about flooding potential. Svr threat will diminish
overnight with the loss of daytime heating as well as with the
eastward progression of the boundary.

High pressure fills in behind the departing frontal system on
Wednesday. Upper-air cyclonic flow will dominate the CWA with the
upper-level low to the north...however with moisture lacking do
not expect precip...only clouds especially across the northern
CWA.

Attention then turns to precip chances on Thursday evening/night.
Strong theta-e advection on the back side of the departing
surface high will bring SHRA/TSRA chances initially to the far
western and northwestern CWA...then overspreading the northern CWA
on Friday and continuing into Saturday due to dynamic forcing
from another shortwave / PV anomaly diving southeast in the upper-
level flow. Shortwave quickly departs eastward Saturday
afternoon...however cyclonic flow will again dominate into Sunday
with multiple impulses rotating around the upper-level low to the
northeast. Thus have carried slight chance POPs during the day on
Sunday. Models have the coolest 850 mb temps of the long term
period across the northeastern CWA on Sunday with GFS values of
8-10F. Slight recovery is progged for Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 641 PM CDT Mon May 30 2016

Thunderstorm chances this evening then again during the day on
Tuesday will be the concerns for the period. This evening gusty
winds will be possible in vicinity of any storms. Tuesday
thunderstorms will become more widespread especially by the
afternoon hours. Potential for some local MVFR cigs this evening.
More widespread MVFR cigs Tuesday afternoon.

&&

.DMX Watches/Warnings/Advisories...
None.
&&

SHORT TERM...REV
LONG TERM...Zogg
AVIATION...Donavon
Hazardous weather outlook, May 30, 3:26 PM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT MON MAY 30 2016

IAZ004>007-015>017-023>027-033>037-044>047-057-058-070-312030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
CASS-
326 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE
FROM ALGONA TO AMES...WITH HAIL AND GUSTY WINDS THE PRIMARY
THREATS.

FOR TONIGHT...THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH A
MARGINAL THREAT OF SEVERE WEATHER. THE MAIN THREATS WILL AGAIN BE
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL
THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL.

THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT
INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD.

IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-312030-
BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
326 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...WITH ISOLATED STORMS POSSIBLE TONIGHT. THERE IS A
MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM AMES TO
OTTUMWA...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL
THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL.

THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT
INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD.

ZOGG

In the hours before

Local storm report, May 30, 7:38 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             MASON CITY              43.15N 93.20W
05/30/2016  E1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

&&

RD
Local storm report, May 30, 7:44 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 SSW WILLIAMS          42.43N 93.58W
05/30/2016  E1.00 INCH       HAMILTON           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL UP TO QUARTER
            SIZE BLANKETED THE GROUND, SOME DAMAGE TO
            LEAVES AND VEGETATION. DELAYED REPORT. TIME
            ESTIMATED FROM RADAR.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 30, 7:46 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             5 SSE BLAIRSBURG        42.42N 93.60W
05/30/2016  E1.00 INCH       HAMILTON           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA TO QUARTER SIZED
            HAIL COVERED THE GROUND. DELAYED REPORT.
            TIME ESTIMATED FROM RADAR.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 30, 9:18 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     6 W MINBURN             41.76N 94.15W
05/30/2016                   DALLAS             IA   FIRE DEPT/RESCUE

            POWERLINES DOWN NEAR THE 19000 AREA OF H AVE
            WEST OF MINBURN. TIME ESTIMATED FROM RADAR.

&&

RD
Special weather statement, May 31, 12:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CDT TUE MAY 31 2016

IAZ044-310615-
CRAWFORD IA-
1213 AM CDT TUE MAY 31 2016

...UP TO NICKEL HAIL POSSIBLE IN CRAWFORD COUNTY...

AT 1213 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF DENISON...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENISON...SCHLESWIG...DOW CITY...DELOIT...ARION AND DENISON MUNICIPAL
AIRPORT.

LAT...LON 4190 9545 4190 9552 4218 9551 4216 9526
TIME...MOT...LOC 0513Z 199DEG 21KT 4194 9547

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:05 PM CDTSevere Thunderstorm WarningDMXBlack Hawk25 min
May 31, 1:27 PM CDTSevere Thunderstorm WarningDMXWorth18 min

Nearby

Special Weather Statements in Iowa, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.